Continual Pain in Feet/Lower Legs from Epidural or Prostatectomy
16 months ago, I had an epidural. I had Prostate Cancer and they removed my prostate. After the surgery, I couldn't feel my feet. I couldn't walk for 5 days. Then, it was just with a walker. I was able to walk without the walker after about 10 days. The anesthesiologist told me it was just a small needle and that it went in real nice, no problems with the insertion. He ordered a couple of different CT Scans, and an MRI, and assigned me to a Neurologist. They had physical therapists come to my home for a couple of months, then once a week at the hospital for 5 months. The Neurologist says that the results of the CT Scans and MRI show that it was not because of the epidural. He said it was probably because of the way I laid on the surgery table, or a pinched nerve because of the surgery. He said that males have a lot of nerves in their abdomen and the surgeon that removed my prostate might have disturbed some of the nerves in my feet and lower legs. He had me walk on my toes, walk on my heels, step up on a chair, and step down. When I started going to him, I could not do any of that, November 2009 was my last visit with him, He said that I had made remarkable progress as he had me do those few tests and I could do them. He said that I was doing much better, and he says that he believes I will make a full recovery.
That was last November, and it is now June 2010. I am not sure what to do. He told me that I could come back to see him anytime I felt that I needed more help. But, I am thinking to find another neurologist to get a second opinion and to see if a different neurologist may have some other ideas that might help. All the doctors I have talked to say that the neurologist that I went to is one of the best. What do you think? Should I get a second opinion?
I have also tried being adjusted by a chiropractor on a regular basis. Hoping that by keeping my spine healthy, it would help with the healing process. I also tried acupuncture for 3 months. None of this has worked so far.
I continue to walk with a limp. Walking, though, is much better than standing. If I stand for more than 10-15 minutes, my feet and muscles in my lower legs tighten up and I have to sit down and rest them for hours. I have to massage my lower legs and feet 2-3 times daily. I find that Nighttime Aspercreme lotion (a healthy dose) helps alleviate some (not all) of the pain.
I have been told that I ought to try dural stretching, and that this needs to be done by a physical therapist that is certified to do these stretches. The physical therapists that I worked with had me doing several stretching exercises, but I don't believe any of those stretches directly stretched the dural mater. I have been told that this might help break up any scar tissue that may have resulted from the epidural damage, thus allowing the healing process to progress further.
What do you think? Do you have any other ideas or anything that can help me?
I have never heard of nerve damage from prostate surgery. However, an epidural can certainly cause your symptoms and even paralyse you.How soon after the epidural was the MRI and CT scan done? From my experience, ( I had major problems from an epidural), if the MRI is not done very soon after the epidural it may not show signal changes. That is unfortunate because if other causes are ruled out you are left with the Epidural without real proof. You absolutely need more opinions. It sounds like the anesthesiologist is skirting the issue and to get any Dr. to document that your symptoms are from the Epidural is highly unlikely. You might get a Dr. to tell you that is probably is but they most likely will not put it in writing. They care more about not getting sued than they do your health. So, regardless of the cause ,proceed with other opinions in a manner that you just want to know what is wrong with you and what can be done. Alot of time has gone by without really getting any answers. Be proactive, RESEARCH,RESEARCH and more RESEARCH on the internet and go to your opinions with knowlege. Good Luck,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.